Compensation if GPs lose data
The Government's drug safety watchdog has issued a new alert over potentially fatal reactions to a commonly prescribed antibiotic after yellow card data showed continuing problems.
Prescribing experts said most GPs were not aware flucloxacillin was associated with an increased risk of hepatic disorders and that warnings should be distributed more widely.
The Committee on Safety of Medicines warned some patients had died after taking flucloxacillin and reminded GPs that the drug should be 'used with caution in patients with evidence of hepatic dysfunction'.
Evidence of continuing adverse reactions came to light during a recent yellow card review, despite warnings issued by the CSM in 1992. There have been 309 suspected adverse liver reactions to the antibiotic recorded since 1972, out of a total of 816 suspected adverse reactions.
The committee's advice, in the latest edition of Current Problems in Pharmacovigilance, also warned that hepatic reactions could be delayed for up to two months after treatment had stopped (see box).
But GPs dismissed suggestions they should monitor patients over that time, saying it would leave them no time for other work. Dr Chaand Nagpaul, GPC prescribing subcommittee member, said GPs should explain the risks to patients and urge them to come back if they had problems.
'This is one of the most
established antibiotics and is very widely prescribed. If there is additional evidence of increased risk we need to ensure prescribers are made aware of that,' he said.
Dr Nagpaul also called for an alert to be installed on clinical software, to ensure GPs and nurse prescribers were aware of the dangers with
flucloxacillin, a first-line treatment for skin infections
prescribed by GPs on a daily basis.
But RCGP prescribing spokesman Dr Jim Kennedy said the number of adverse reactions to the drug was 'infinitesimally small', compared with the number of prescriptions and that patients taking the drug often had 'co-morbidities and serious illness'.
·Flucloxacillin should not be used in patients with a history of flucloxacillin-associated jaundice or hepatic dysfunction
·Use with caution in patients with evidence of hepatic dysfunction
·Careful inquiry should be made about previous hypersensitivity reactions to ?-lactams
·Risk factors for hepatic reactions include treatment for more
than two weeks and increasing age
·Onset of reactions may be delayed up to two months after treatment stops
By Cato Pedder